Macrolide antibiotic use is associated with an increased risk of sudden cardiac death and ventricular tachyarrhythmias, researchers from China report.
Numerous case reports and cohort studies have suggested an association between macrolide antibiotics and arrhythmia-related cardiac effects, but other studies have failed to detect a significant relationship between macrolides and cardiovascular risk.
Dr. Su-Hua Wu, MD, PhD, from First Affiliated Hospital, Sun Yat-Sen University, Guangzhou, China, and colleagues investigated the link between macrolides, sudden cardiac death (SCD), ventricular tachyarrhythmias (VTA), cardiovascular death, myocardial infarction, and all-cause mortality in their systematic review and meta-analysis of 33 studies including nearly 21 million individuals.
Macrolide use was associated with a 2.42-fold increased risk for developing SCD or VTA, compared with no macrolide use, but there was high heterogeneity across studies.
The actual risks were small: compared with no macrolide use, current macrolide treatment was associated with an estimated 118.1 additional SCD or VTA and 36.6 additional SCD per 1 million courses of treatment, according to the November 10, 2015, Journal of the American College of Cardiology report.
Macrolide use was also associated with a 31 percent increased risk of cardiovascular death, but not with an increase in the risk of all-cause death, non-cardiovascular death, myocardial infarction, or stroke.
“This calls for large well-designed randomized controlled trials to further elucidate the cardiovascular safety of macrolides,” the authors conclude. “Lack of significant difference in all-cause death between users of macrolides and no macrolides provides reassurance to clinicians that administration of macrolide antibiotics might be generally safe.”
Sami Viskin, MD, from Tel Aviv University in Israel, who coauthored an editorial related to this report, told Reuters Health by email, “At the end of the day, doctors prescribe these antibiotics because they know the medication is very good for curing specific infections. They do that knowing that: 1) very rarely a few patients will pay with potentially lethal complications from this drug, 2) we are light-years away from really knowing how to identify the rare patients at risk and therefore (because of 1 + 2) we prescribe hoping we will get away with this, knowing that 29,999 times out of 30,000 times we will get away with this.”
“The 1:30,000 increased risk of sudden death from macrolides must be seen in the context of other iatrogenic complications: drug-induced fulminant hepatitis occurs in 1:8,000 patients and is fatal in 1:50,000, whereas 1:5,000 patients treated with penicillin or with aspirin develop anaphylaxis that is fatal in 1:50,000,” the editorial notes.
Jiun-Ling Wang, MD, from National Taiwan University Hospital, Taipei, who investigated the association between macrolides and cardiac arrhythmias and mortality in a Taiwanese nationwide study, told Reuters Health by email, “We should use macrolides carefully, especially in patients with underlying heart disease or high risk of ventricular tachyarrhythmia such as concomitant drug user with QT prolonged potential or hypokalemia. If there is high risk of ventricular tachyarrhythmia, and cardiovascular death, an alternative antibiotic should be considered.”
Coauthor of that study, Chia-Hsuin Chang, MD, PhD, told Reuters Health by email, “Although currently it is still too early to conclude that the observed high risk is due to drug effect, related to the type of infectious disease, or underlying comorbidities, it is suggested that physicians should pay more attention to their potential cardiac toxicity, avoid unnecessary use of macrolides, and shift to beta-lactam antibiotics if possible.”
Three science programs in China supported this research. The authors reported no disclosures.